Original of this article was published on ZRT Laboratory Blog.
On a new Danish study which suggesting that hormonal contraception might increase risk of depression, and that previous studies may not have highlighted this link because they did not include women who stopped taking their birth control as a result of depressive symptoms.
Findings from the study
The study did find an association between use of hormonal contraception and the subsequent use of antidepressant medications and diagnosis of depression. The risk of depression with contraceptive use decreased with increasing age, and was highest in the youngest age group studied, namely teenagers aged 15-19, than in the women aged 20-34. The authors acknowledged that antidepressants are prescribed for other reasons than depression. They also acknowledged that adolescent girls are “more vulnerable to risk factors for depression” than older women, partly explaining the higher incidence of antidepressant use in this age group.
Progestins versus progesterone
The study showed that progestin-only contraceptive products were the most likely to result in use of antidepressant medication or a diagnosis of depression. But an unfortunate confusion between progesterone and progestins was created by a statement in the introduction of the study saying “The 2 female sex hormones – estrogen and progesterone – have been hypothesized to play a role in the cause of depressive symptoms.” This led to a claim in a popular that the authors theorized that progesterone, as well as the synthetic progestins used in hormonal contraceptives, plays a role in the development of depression.
A recent blog ZRT’s senior research scientist and neurotransmitter expert Kate Placzek, PhD, has discussed the neuroendocrine functions of endogenous estrogen and progesterone. Briefly, sex hormones have neuromodulatory roles in brain development and neuronal plasticity, and the regulation of cognition, learning, memory, emotion, mood, and motor control. It’s understandable that mood varies at different times during the menstrual cycle as hormone levels shift dramatically and these neuromodulatory effects come into play. The blog also explains how depression can be a factor in some women, but not others, using hormonal contraception.
The study authors’ statement regarding estrogen and progesterone’s role in causing depressive symptoms cites 5 studies; however, 2 of these are only about estrogen’s effects, and 2 refer only to synthetic progestins used in oral contraceptives (not progesterone itself). The 5th was a study of experimental estrogen or progesterone replacement in a very small group of 10 women with premenstrual syndrome and 15 normal women. This study was designed only to study adverse mood symptoms in susceptible women who were prone to PMS. In the experiment, the women were first treated with leuprolide to completely suppress ovarian hormone production, and then the investigators looked at whether or not PMS symptoms returned when estrogen or progesterone was then replaced. Although they found an increase in sadness (not depression) in the women with PMS after this hormone replacement, no such increase was seen in the normal women – thus progesterone adversely affected mood only in those women who were prone to PMS. Also, since the PMS symptoms actually abated during the last week of the experimental hormone replacement, the authors stated that they couldn’t predict whether long-term or low-dose hormone treatment would result in adverse mood symptoms in women.
Adding to the confusion, another statement in the Danish study says “The addition of progesterone to hormone therapy has been shown to induce adverse mood effects in women”; yet this is referenced by 2 citations, both of which concerned a synthetic progestin, not natural progesterone.
The authors do, however, reference a review suggesting that neuroactive metabolites of progesterone, allopregnanolone and pregnanolone, can have adverse mood effects in some women as a result of modulatory effects on the GABA-A receptor, and that this can explain the effects of luteal phase levels of progesterone in women who suffer from PMS, who are particularly sensitive to such effects. This allopregnanolone paradox, known as such because it is found in some women but not the majority, was described in detail in a recent blog on PMS by Dr. Placzek.
How great is the risk of depression in hormonal contraceptive users?
At first glance, the figures seem very stark. An article on this study reported that the highest risk group, which consisted of teenage girls aged 15-19, were “80% more likely to be prescribed an antidepressant when they were on combined birth control pills and 120% more likely when they were on progestin-only pills.” However, it’s important to understand that the study itself did not report the increased likelihood of using antidepressants as percentage increases, but rather in terms of a calculation of relative risk. There is a baseline level of antidepressant use regardless of hormonal contraceptive use, and this is given a relative risk of 1.0. The teenage users of combined oral contraceptives had a calculated relative risk of 1.8, and the progestin-only pill users had a calculated risk of 2.2 compared to non-users. While these figures do represent the percentage increases in relative risk stated in the article, the statistics require more careful interpretation.
The authors also found that relative risk of depression peaked after 6 months of hormonal contraceptive use, and dropped off to a lower risk than non-users after 4 years of use. For people susceptible to such effects with hormonal contraceptives, symptoms would therefore appear relatively soon after starting use, giving the opportunity to switch to a different preparation or method of contraception.
This is an important study to add to others in the literature that have looked at depression associated with use of hormonal contraceptives, and a risk of depression, especially in teenagers, is certainly of concern. However, hormonal methods are overwhelmingly very safe and effective, and practitioners should weigh the pros and cons of each method of contraception when advising patients. Some women may be susceptible to adverse effects on mood, while others may not. The pros and cons of an unwanted pregnancy must also be weighed against any potential drawbacks to using an effective means of contraception.